zbMATH — the first resource for mathematics

Representations of completely bounded multilinear operators. (English) Zbl 0622.46040
There is a well known representation theorem for a completely bounded linear operator from a \(C^*\)-algebra into the algebra of bounded linear operators BL(H) on a Hilbert space H. This result may be proved either by employing Wittstock’s decomposition of a completely bounded linear operator into a linear combination of four completely positive operators or by Arveson’s extension theorem together with a dilation argument. See [V. I. Paulsen, Completely bounded maps and dilations, Pitman Research Notes Math., 146 (1986; Zbl 0614.47006)] for a detailed discussion of completely bounded linear operators.
In this paper the authors introduce a definition of complete boundedness for a multilinear operator from one \(C^*\)-algebra into another. Using Wittstock’s matricial Hahn-Banach Theorem [G. Wittstock, J. Funct. Anal. 40, 127-150 (1981; Zbl 0495.46005)] they prove a corresponding representation theorem for completely bounded multilinear operators in terms of *-representations of the algebra and suitable bridging operators between the Hilbert spaces. V. I. Paulsen and R. R. Smith have recently given a proof of this result that depends on Arveson’s extension theorem, and have extended the result to operator spaces [J. Funct. Anal. 73, 258-276 (1987)]. The representation theorem has been used to show that certain cohomology groups from a von Neumann algebra into an injective von Neumann algebra are zero [E. Christensen, E. G. Effros and A. M. Sinclair, Inventiones Math. 90, 279-296 (1987)].
(Correction: E. G. Effros has pointed out that \(K^{\infty}\) in Corollaries 5.7 and 5.8 should be replaced by \(K^ I=K\otimes \ell^ 2(I)\) for an arbitrary set I. Alternatively the conclusions are correct with the additional assumptions that the Hilbert spaces are separable and the von Neumann algebras have separable preduals).

46L05 General theory of \(C^*\)-algebras
Full Text: DOI
[1] Arveson, W.B, Subalgebras of C∗-algebras, Acta math., 123, 142-224, (1969) · Zbl 0194.15701
[2] Carne, T.K, Banach lattices and extensions of Grothendieck’s inequality, J. London math. soc. (2), 21, 496-516, (1980) · Zbl 0434.46019
[3] \scE. G. Effros, Amenability and virtual diagonals for von Neumann algebras, J. Funct. Anal., in press. · Zbl 0655.46053
[4] \scE. G. Effros and A. Kishimoto, Module maps and Hochschild-Johnson cohomology, preprint. · Zbl 0635.46062
[5] Fournier, J.J.F, Multilinear Grothendieck inequalities via the Schur algorithm, (), 189-211
[6] Graham, C.C; Schreiber, B.M, Bimeasure algebras on LCA groups, Pacific J. math., 115, 91-127, (1984) · Zbl 0502.43005
[7] \scU. Haagerup, Injectivity and decomposition of completely bounded maps. · Zbl 0591.46050
[8] Haagerup, U, The Grothendieck inequality for bilinear forms on C∗-algebras, Advan. in math., 56, 93-116, (1985) · Zbl 0593.46052
[9] Kaijser, S; Sinclair, A.M, Projective tensor products of C∗-algebras, Math. scand., 55, 161-187, (1984) · Zbl 0557.46036
[10] Paulsen, V.I, Completely bounded maps on C∗-algebras and invariant operator ranges, (), 91-96 · Zbl 0554.46028
[11] Pedersen, G.K, C∗-algebras and their automorphism groups, (1979), Academic Press New York · Zbl 0416.46043
[12] Stinespring, W.F, Positive functions on C∗-algebras, (), 211-216 · Zbl 0064.36703
[13] Takesaki, M, Theory of operator algebras I, (1979), Springer-Verlag Berlin · Zbl 0990.46034
[14] Wittstock, G, Ein operatorwertiger Hahn-Banach satz, J. funct. anal., 40, 127-150, (1981) · Zbl 0495.46005
[15] Wittstock, G, Extensions of completely bounded C∗-module homomorphisms, () · Zbl 0535.46003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.